Skip to main content

Thank you for visiting nature.com. You are using a browser version with limited support for CSS. To obtain the best experience, we recommend you use a more up to date browser (or turn off compatibility mode in Internet Explorer). In the meantime, to ensure continued support, we are displaying the site without styles and JavaScript.

A patient with anaphylactoid hypersensitivity to intravenous cyclosporine and subcutaneous phytonadione (vitamin K1)

Intravenous (i.v.) phytonadione (vitamin K1), i.v. cyclosporine and paclitaxel have all been associated with anaphylaxis most likely caused by their vehicle, polyethyloxylated castor oil.1,2,3 Polyethyloxylated castor oil (PEO-CO) is a pharmaceutical vehicle marketed as Cremophor EL by BASF (Ludwigshafen, Germany). There are little experimental data, but the reactions have been classified as anaphylactoid.4 We report the first case of a patient with anaphylactoid reactions to two drugs containing PEO-CO and the first case of an anaphylactoid reaction to subcutaneous phytonadione.

A 40-year-old female with a diagnosis of acute myelogenous leukemia (AML-M4) was admitted to hospital for matched related allogeneic peripheral blood stem cell transplantation. Allergic history was significant for urticaria following oral erythromycin. There was no personal history of asthma, anaphylaxis or allergic rhinitis. She had never previously been treated with phytonadione, cyclosporine or other medications containing PEO-CO.

One day prior to the stem cell transplant, i.v. cyclosporine, 158 mg (2.5 mg/kg per standard protocol for graft-versus-host disease prophylaxis (GVHD)) in 50 ml of 5% dextrose in water was started, to be given over 4 h. After infusion of 2 ml, the patient complained of flushing, nausea and urinary/fecal incontinence. On examination, vital signs were heart rate 100, blood pressure 240/120 and respiratory rate 22. Diphenhydramine, 50 mg i.v. was administered and the symptoms completely resolved. Cyclosporine was discontinued and i.v. tacrolimus was begun for GVHD prophylaxis. However, tacrolimus had to be stopped after 3 weeks due renal toxicity. At that time she was cautiously restarted on oral cyclosporine (non PEO-containing), which she tolerated well.

On hospital day 16, the patient developed gastrointestinal bleeding. International normalized ratio (INR) was 9.6. Phytonadione (AquaMEPHYTON Merck, West Point, PA, USA), 10 mg was administered subcutaneously. Immediately after injection, the patient complained of dyspnea. On physical examination, vital signs were heart rate 155, blood pressure 160/135, and respiratory rate 33. Flushing and wheezing were present. The patient was treated with nebulized albuterol and ipratropium, 100 mg i.v. methylprednisolone and 50 mg i.v. diphenhydramine. The patient's symptoms resolved over several minutes. The patient later tolerated oral phytonadione (non-PEO-containing) well. The patient did not undergo skin testing because of cutaneous acute graft-versus-host disease, which was present at the time.

Attempts to demonstrate an IgE antibody in the patient's serum to PEO-CO using solid phase radio allergosorbent and dot blot nitrocellulose methods were negative.

We conclude this patient most likely had anaphylactoid (non-IgE mediated) hypersensitivity reactions to the PEO-CO contained in the phytonadione and cyclosporine administered. We recommend extreme caution and possibly avoidance when considering administration of a medication containing PEO-CO to a patient with a history of reaction to another medication containing PEO-CO.

References

  1. 1

    Rich EC, Drage CW . Severe complications of intravenous phytonadione therapy. Two cases with one fatality Postgrad Med 1982 72: 303–306

    CAS  Article  Google Scholar 

  2. 2

    Ciesielski-Carlucci C, Leong P, Jacobs C . Case report of anaphylaxis from cisplatin/paclitaxel and review of their hypersensitivity reaction profiles Am J Clin Oncol 1997 20: 373–375

    CAS  Article  Google Scholar 

  3. 3

    Volcheck GW, Van Dellen RG . Anaphylaxis to intravenous cyclosporin and tolerance to oral cyclosporin: case report and review of the literature Ann Allergy Asthma Immunol 1998 80: 159–163

    CAS  Article  Google Scholar 

  4. 4

    Anonymous Executive summary of disease management of drug hypersensitivity: a practice parameter Ann Allergy Asthma Immunol 1999 83: 665–700

Download references

Author information

Affiliations

Authors

Additional information

Department of Hematology and Oncology, Mayo Clinic, Rochester, MN, USA

Division of Allergic Diseases, Mayo Clinic, Rochester, MN, USA

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Riegert-Johnson, D., Kumar, S. & Volcheck, G. A patient with anaphylactoid hypersensitivity to intravenous cyclosporine and subcutaneous phytonadione (vitamin K1). Bone Marrow Transplant 28, 1176–1177 (2001). https://doi.org/10.1038/sj.bmt.1703305

Download citation

Further reading

Search

Quick links